Two steps forward, 380 steps back!!!

OK a slight exaggeration but this flaming Thyroid rubbish lulls you into a false sense of security whereby you are trundling along feeling reasonably OK when BAM - it creeps up on you and gets you from a different direction. I must admit, since finding out I had Hashi's , one of the things I dreaded was becoming depressed. I am one of life's glass half full people and yet the past 3 weeks or so, I have found myself waking up at around 2am or so every morning, feeling anxious about nothing in particular but also vaguely depressed. I also found myself feeling really hypo for a day this week, with such a rapid heart beat I started to think I would have a heart attack. As a consequence I didn't take my Levo at all that night (I normally take 75) and then took 25 the following night then 50 last night - apart from the return of a myriad of hot flushes in the last week or so (which had reduced a lot up until then) I feel OK but low. Thing is, do I now try the NDT I bought online or do I start with a T4/T3 combo - I know my B12 is optimum 'cos I had a jab a few days ago (and as I am in France I got double the dose I get in the UK as that is the standard here). Of course I could always just mainline Gin! Hmmm

9 Replies

  • Loobs, it will help members advise if you can post your recent thyroid blood results with the lab ref ranges (the figures in brackets after your results).

    How soon after the B12 jab did you experience hypo symptoms and palpitations?

  • I have to give results by memory (the printed result sheet is in the UK) but it was all fine in May - TSH 0.05 and T4 in mid range. TPo antibodies down from 700 to 35 (0 - 60) and all good at that point, I was walking 7 kms each morning and feeling fine.

    I had the B12 jab last Friday as it had been 3 months since my last B12 and I was starting to experience dizziness - the Hyper phase was Monday and that only lasted one day and has definitely stopped now. The feeling low started several weeks ago and I cannot see anything that could be causing that?? I take supplements and am gluten free and eat healthily plus juicing every day - it simply seems to be that I have no oomph and feel I am running at 60%. I realise that with Hashi's there are highs and lows but I would love to feel nearer 100%.

    Is there any relevance in the early morning waking - I know very little about adrenals and have never looked at getting my levels checked but could that be something to do with it. We have also had an appalling summer in this part of France, very little sun (less than in the UK) so maybe it is Vit D??

  • Loobs, I wonder whether low B12 was causing you to feel low and anxious and then the double injection on Friday caused a bit of a rush and the palpitations on Monday?

    Your May thyroid results look ok and don't indicate over or undermedication, both of which can cause palpitations.

    Walking 7km daily should get you enough sun exposure for vitD levels unless you don't convert it well. You'll need a blood test to tell.

  • Thanks - just arranged a blood test for next week when back in the UK - asked the receptionist to arrange it as doc not there - she said what did I want tested and she would do the form!! I said T4, TSH, Ferritin, Vit D and then nonchalantly added "Oh and T3 as well please" - she said fine so who knows, maybe I can get that tested for the first time ever.

  • Make sure that's a free t3, t3 tells very little..i would insist on it!

    Sometimes with Hashi's you can get occasional or on-going dumps of thyroid hormone, since the glands is being chewed up. Maybe that's all it was and it has passed. I would not worry about what the antibodies tell you. They are a chemical messenger to attack the thyroid. Some people have them in the thousands and feel well, and some like me, in the 80's and never feel well.

  • Loobs this may explain your early morning waking:

    "The brain is highly active at night, transforming short-term memory into long-term memory and carrying out repair and regeneration, and it depends on a steady supply of energy to do these tasks. When you sleep at night your body goes into a fasting state. In order not to deprive the brain of the food it needs for energy, the body compensates by gradually raising cortisol, an adrenal hormone. Cortisol stimulates the body to release or create glucose to supply the brain with energy during the night-long fast.

    Not only can blood sugar drop too low during the night, but then adrenal glands don’t produce enough cortisol to keep the brain fueled. In response, the body sounds the emergency alarm by releasing “fight-or-flight” hormones. These stress hormones raise blood sugar back to a safer level. Unfortunately, they also raise stress, which can cause anxiety or panic in the middle of the night. Hence the waking up at 3 a.m. and not being able to fall back asleep."

  • Interesting - I often go to bed really hungry as I take my Levo at night and feel it should be on an empty stomach (plus being GF there is no chance of a few late night biccies) - but since being Hyper earlier this week I have had a couple of nights where I just thought blow it, I am going to eat late and both nights I slept better. I think I will do the saliva test as I know nothing at all about adrenal issues.

  • Yes the test might identify something which you can then be addressed. I'm going to do the same :-)

  • I eat late in the night too. Mostly not hungry during the day. Levo has to be taken on an empty stomach. 2 hours after eating and several hours before or after taking supplements and food containing calcium. Several hours apart from iron supps.

You may also like...